Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Is it safe to terminate my pregnancy while taking medicine for tuberculosis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 126 Questions
Question
I am on rifampicin and isoniazid for the treatment of latent tb after taking this medication for one week and four days I discovered I was pregnant. I want to go for surgical termination, I have stop taking the TB med for one week and after I finish my proceedure I will re-start the med. is it safe to have a termination when on this pill? after termination is it safe to continue with the pill? is there any harm in missing the tb pills
Posted Wed, 18 Apr 2012 in Lung and Chest disorders
 
 
Answered by Dr. Tulasi Raman.P 1 hour later
Hi XXXXXXX

Thanks for your query.

Anti-tubercular drugs (Rifampicin and Isoniazid) should not missed for any reason. Because once you have stopped the treatment, it should be started again from the beginning.

Its is not necessary to stop Anti-tubercular drugs in view of surgical termination of pregnancy. You must continue taking Anti-tubercular drugs, it will not have any effect on pregnancy termination procedure.

Note:
If you are using Oral Contraceptive Pills as a birth control measure I suggest you switch on to other methods like barrier methods (condom etc) because Rifampicin is known to cause failure of OCP as they induce certain enzymes in the body to neutralize OCP thereby nullifying its effects as a birth control measure.

I hope my answer has been adequate and informative. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
 
Follow-up: Is it safe to terminate my pregnancy while taking medicine for tuberculosis? 1 hour later
should I continue with the rest of the medication or should i start all over again?I have miss this med for two weeks will it make me resistant to it?
 
 
Answered by Dr. Tulasi Raman.P 1 hour later
Hi XXXXXXX

Thanks for writing back to me.

That depends on whether you are on the intensive phase or continuation phase. Below I have mentioned the guidelines to be followed when you miss the dose.

In the intensive phase
1. Up to 10 missed doses, in total may be accepted, but must be added on to the end of the intensive phase.
2. If more than 10 doses, are missed, the patient should be started on a standardized TB re-treatment regimen.

In the Continuation phase
When more than two months of treatment, in total, is missed:
1. If sputum is smear negative, complete the continuation phase.
2. If sputum is smear positive begin re-treatment.

So, as you have missed the doses for only two weeks (6 doses) I suggest you to continue the medications. No need to start all over again.

I hope my answer has been adequate and informative.
Above answer was peer-reviewed by
 
Follow-up: Is it safe to terminate my pregnancy while taking medicine for tuberculosis? 48 minutes later
Thank you for your reply. the medication is to be taken daily for a three month period. i have missed two weeks (14days). which phase do i belong on your illustration above. thank
Follow-up: Is it safe to terminate my pregnancy while taking medicine for tuberculosis? 1 minute later
I forget to add this this is my first treatment on latent tb
 
 
Answered by Dr. Tulasi Raman.P 37 minutes later
Hi XXXXXXX

Thanks for writing back to me.

In the guidelines in treating Latent Tuberculosis Infection (LTBI) the treatment which you are on (Rifampicin and Isoniazid, 1 Tab daily for 3 months) is not all mentioned.

The recommend regimen for the treatment of LTBI are:
Preferred Regimen
1. Isoniazid : Daily x 9 months
Alternate Regimens
1. Isoniazid : Twice weekly x 9 months
2. Isoniazid : Daily x 6 months
3. Isoniazid : Twice weekly x 6 months
4. Rifampin : Daily x 4 months
5. Rifampin : Daily x 6 months

So, I am not able to come to a conclusion on which regimen and under what guidelines your doctor as started your treatment. Thereby I suggest you to consult the doctor who started you on anti-tubercular treatment and obtain his expert advice on the same.

Till then I suggest you to continue the medication.

Wish You Good Health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor